Alert archive / Connecticut / Special Weather Statements in 2020

Special Weather Statement, NWS New York, NY

July 30, 2020

NWS New York, NY issued this special weather statement at Jul 30, 2020, 5:13 PM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 5:13 PM EDT (21:13 UTC)
Expired
Jul 30, 2020, 6:00 PM EDT
In force
47 min
Issued by
NWS New York, NY

The radar

The Boston radar (KBOX), 90 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS81 KOKX 302113
SPSOKX

Special Weather Statement
National Weather Service New York NY
513 PM EDT Thu Jul 30 2020

CTZ008-012-302200-
Southern New London-Northern New London-
513 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NEW LONDON COUNTY...

At 512 PM EDT, a strong thunderstorm was located over East Lyme, or
near Salem, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  New London and Bozrah around 525 PM EDT.
  Gales Ferry around 530 PM EDT.
  Norwich and Ledyard Center around 535 PM EDT.
  Groton and Ledyard around 540 PM EDT.
  Voluntown around 600 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
      4137 7184 4130 7222 4143 7234 4144 7231
      4148 7231 4164 7187 4164 7179
TIME...MOT...LOC 2112Z 250DEG 28KT 4141 7224 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 4:33 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 30, 4:33 PM EDT, 40 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
433 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A cold front will slowly move southeast across the region
tonight. The front will further slow down south of Long Island
overnight and will become nearly stationary on Friday. The front
will eventually push well out of the local coastal ocean waters
Friday afternoon into Friday night. Weak high pressure will
build in from the north and west for Friday night. A warm front
will pass thru the region during the second half of the weekend.
Tropical impacts from Isaias may be possible next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Two main features are the cold front and then the wave of low
pressure along the cold front. These two features will provide the
focus for convergence and lift for showers and thunderstorms across
the region. There will be more instability tonight than there will
be Friday morning. Aloft, there will be periodic shortwaves and
associated PVA that will further enhance lift.

The cold front will move across the region this evening from north
to south, moving into the ocean waters overnight.

The two main timeframes for convection will be until mid evening,
around 9-10 PM) and then again overnight into Friday morning
(4-6 AM timeframe).

Mainly HRRR and NAM Nest used for convective POPs.

Going into early tonight, there will be more instability and 25-35
kt of 0-6 km bulk shear. This will be enough for some thunderstorms
to organize and become strong to severe. Main threats of
thunderstorms will be frequent lightning, gusty winds, and heavy
rain. Some damaging winds will be possible.

The wave of low pressure Friday along the front south of the
region will be moving into an environment that will have easterly
shallow boundary layer flow and southwest flow in the mid levels.
High precipitable waters up to 2 inches are forecast. This will
create a situation where convection develops and expands and
backbuilds, prolonging potential heavier rain. This will make for
a chance of flooding. See hydro section. While convection will not
be as organized, it is expected to be more widespread across
Northeast NJ, Southern parts of the Lower Hudson Valley, New York
City, Southwest Connecticut and into Long Island.

Temperatures will remain mild tonight with lows only in the upper
60s to lower 70s.

There remains a moderate risk of rip current development at the
ocean beaches into this evening.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Second round of convection expected to be ongoing and continue
until around 9-10 AM Friday morning. Mainly HRRR and NAM Nest
used for convective POPs. The cold front will be moving slowly
south of Long Island. Aloft, another shortwave with associated PVA
ahead of it will be moving through.

The instability will be more across the ocean for Friday. Coastal
areas could have some elevated instability early. Widespread
convection early with flood potential. Again, see hydrology
section for more details.

During Friday afternoon, most convection will be moving out of the
ocean waters south of Long Island. Mainly dry conditions are
expected by mid to late afternoon. The low level easterly flow will
keep some moisture trapped under an inversion. Coastal areas will
see an abundance of clouds with more breaks in the clouds across the
interior. Cooler temperatures are expected with highs only
reaching the upper 70s to near 80. Any lower 80s highs are
expected for far interior locations.

For Friday night, dry conditions are forecast as well as a gradual
decrease in clouds. This will be as high pressure briefly builds
in from the north and west. There is mid level confluence
indicated in the forecast models that will help with subsidence.
Lows Friday night were from a consensus as well as national blend
of models with values in the low 60s to low 70s. Lower end of the
range is in the interior while upper end of the range is within
NYC.

A moderate risk of rip currents is forecast for Atlantic Ocean
beaches on Friday.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pres on Sat will give way to an approaching warm front for
the 2nd half of the weekend. Shwrs and tstms have been fcst,
with the NBM used for pops but limited to chance. Additional
chances for shwrs and tstms on Mon with sw flow aloft. Primary
threat will be across the interior. The NBM was used for pops,
but these may need to trended down along the coasts due to the
flow regime. The only reason that the higher pops were
maintained attm was due to the potential for any tropical
moisture ahead of Isaias.

Main impacts from Isaias right now appear to be in the Tue/Wed time
period. Please refer to the latest forecast from the National
Hurricane Center on the system. It's much too early to provide any
specific details with the track and intensity uncertain, but the
storm should be closely monitored.

The tropical system or remnants should be exiting on Thu. An
approaching upr trof could produce some additional shwrs and tstms,
but there is the suggestion of some mid lvl dry air advection. As a
result, the fcst was left dry.

Temps thru the extended based on the NBM.

A moderate risk of rip currents is forecast for Atlantic Ocean
beaches on Saturday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front slowly pushes south towards the the region
late today moves across across the area tonight and early Friday
morning before stalling.

Mainly VFR conditions today. Sub-VFR conditions will be possible in
any scattered showers and thunderstorms late this afternoon. The
best chance for any storms will be across the Lower Hudson Valley
and southern CT terminals.

As the front moves across the region, additional showers and
thunderstorms will be likely across NE NJ/NYC and Long Island
overnight into the morning hours on Friday. Sub-VFR conditions will
be possible after 06z. Some clearing will be possible late in the
TAF period.

SW winds this afternoon with few gusts to 15-20 kt are possible
Winds become N and then variable late tonight with the frontal
passage. E-SE flow is possible on Friday afternoon.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday and Saturday...VFR.
.Sunday...Chance of afternoon showers/tstms.
.Sunday night and Monday...Chance of showers/tstms.
.Tuesday...Sub-VFR in rain showers.

&&

.MARINE...
The short term forecast period through Friday night is expected to
remain below small craft advisory criteria with a relatively weak
pressure gradient in place.

Ocean seas will stay in the 3 to 4 ft range with wind gusts for
parts of the ocean up to 20 kt into early this evening. Otherwise,
winds will stay mainly around 5-10 kts without much of any
gusts.

Winds and seas will likely remain blw sca lvls over the
weekend, then seas will increase on the ocean to aoa 5 ft by Sun
ngt into Mon. Impacts from Isaias are possible by Tue/Wed.

&&

.HYDROLOGY...
A combination of factors will be in place late tonight into Friday
morning, low level easterly flow to enhance convergence, high
precipitable waters up to near 2 inches, and elevated instability to
allow for expansion and backbuilding convection with heavy rain. The
potential will be there for minor flooding with flash flooding for
some locations possible, especially in poor drainage and low
lying areas. Mentioned in HWO for this possibility.

Some localized minor flooding possible with any tstms on Sun. With
the influence of tropical moisture into the region next week,
localized flash flooding will become a concern. Additionally, the
track of Isaias will need to be monitored.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be rising during the next several days with
the forecast of a full moon on Monday, August 3. There is a low
probability of touching or exceeding minor flood thresholds along
the most vulnerable locales of the south shore bays of LI, and SW CT
during the late afternoon/early evening high tide cycles
Thursday and Friday. The higher chance of exceeding minor
benchmarks will be over the weekend.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is
undergoing its final stages of testing, and is operating at full
power.

Riverhead NY NOAA Weather Radio Station WXM-80 (162.475 MHz) is
experiencing intermittent service.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JMC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JMC
AVIATION...BC
MARINE...JMC/JM
HYDROLOGY...JMC/JM
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 30, 4:01 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
401 PM EDT Thu Jul 30 2020

CTZ009-010-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-312015-
Southern Fairfield-Southern New Haven-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
401 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible into this
evening with damaging winds being the main threat. Another round of
showers and thunderstorms is forecast overnight which could produce
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A round of showers and thunderstorms Friday morning could produce
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

CTZ005>008-011-012-NYZ067-068-312015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Middlesex-Southern New London-Orange-
Putnam-
401 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible into this
evening with damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

ANZ330-335-338-340-345-350-353-355-312015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
401 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible into this
evening with damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

In the hours before

Special weather statement, Jul 30, 3:50 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service New York NY
350 PM EDT Thu Jul 30 2020

NYZ067-302030-
Orange-
350 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 350 PM EDT, a strong thunderstorm was located over Unionville, or
9 miles southeast of Matamoras, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middletown, Warwick, Goshen, Chester, Greenwood Lake, Florida,
Unionville, Maybrook and Tuxedo Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7421 4119 7417 4119 7435 4133 7464
      4138 7465
TIME...MOT...LOC 1950Z 263DEG 11KT 4130 7454

DS
Special weather statement, Jul 30, 4:11 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New York NY
411 PM EDT Thu Jul 30 2020

CTZ005-NYZ068-302100-
Northern Fairfield-Putnam-
411 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
PUTNAM COUNTIES...

At 410 PM EDT, a strong thunderstorm was located near Fahnestock
State Park, or near Lake Carmel, moving east at 25 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Danbury, Sherman, Brewster, Lake Carmel, Mahopac, Carmel,
Ridgefield, Bethel, Brookfield, New Fairfield, Fahnestock State
Park, Putnam Lake and Brewster Hill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7344 4151 7339 4136 7336 4137 7355
      4136 7388 4149 7391 4153 7360 4153 7353
      4154 7353 4154 7345
TIME...MOT...LOC 2010Z 271DEG 16KT 4145 7375

DS
Special weather statement, Jul 30, 4:33 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service New York NY
433 PM EDT Thu Jul 30 2020

CTZ005-302100-
Northern Fairfield-
433 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD
COUNTY...

At 433 PM EDT, a strong thunderstorm was located over Pawling, moving
east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sherman.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
      4154 7345 4153 7353 4167 7352
TIME...MOT...LOC 2033Z 268DEG 11KT 4156 7356

DS
Local storm report, Jul 30, 4:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     WINDMILL FARM           41.15N  73.68W
07/30/2020                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            DOWNED TREE ON NY 22 IN BOTH DIRECTIONS SOUTH OF
            BEDFORD ROSD. ALL LANES ARE BLOCKED.

&&

DS
Local storm report, Jul 30, 5:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
506 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     HORSESHOE HILL          41.19N  73.57W
07/30/2020                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            TREE AND POWER POLE DOWN ON NY 137 BETWEEN NY 124 AND
            UPPER SHAD ROAD.

&&

DS
Special weather statement, Jul 30, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
513 PM EDT Thu Jul 30 2020

CTZ008-012-302200-
Southern New London-Northern New London-
513 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NEW LONDON COUNTY...

At 512 PM EDT, a strong thunderstorm was located over East Lyme, or
near Salem, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  New London and Bozrah around 525 PM EDT.
  Gales Ferry around 530 PM EDT.
  Norwich and Ledyard Center around 535 PM EDT.
  Groton and Ledyard around 540 PM EDT.
  Voluntown around 600 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
      4137 7184 4130 7222 4143 7234 4144 7231
      4148 7231 4164 7187 4164 7179
TIME...MOT...LOC 2112Z 250DEG 28KT 4141 7224

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:31 PM EDTSpecial Weather StatementOKXOrange44 min
Jul 30, 3:17 PM EDTSpecial Weather StatementOKXPutnam, Rockland, Westchester43 min
Jul 30, 3:37 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester38 min
Jul 30, 3:50 PM EDTSpecial Weather StatementOKXOrange40 min
Jul 30, 4:08 PM EDTSevere Thunderstorm WarningOKXWestchester52 min
Jul 30, 4:11 PM EDTSpecial Weather StatementOKXPutnam49 min
Jul 30, 4:17 PM EDTSpecial Marine WarningOKX55 min
Jul 30, 4:33 PM EDTSpecial Marine WarningOKX41 min
Jul 30, 4:33 PM EDTSpecial Weather StatementOKXDutchess27 min
Jul 30, 5:11 PM EDTSpecial Marine WarningOKX43 min
Jul 30, 5:26 PM EDTSpecial Weather StatementOKXOrange49 min
Jul 30, 4:30 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region44 min

Nearby

Special Weather Statements in Connecticut, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.